Florida, 2016Damaging Wind and Lightning Strike in Florida, July 14, 2016
July 14, 2016 · NWS JAX · 2 events in 2 counties and zones
Stacked ridging was over the area with light steering flow enabling both east and west coast sea breezes to develop and move inland. Scattered strong to isolated severe storms produced gusty winds and frequent lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Stacked ridging was over the area with light steering flow enabling both east and west coast sea breezes to develop and move inland. Scattered strong to isolated severe storms produced gusty winds and frequent lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 14, 7:39 AM EST, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 14, 7:39 AM EST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
839 AM EDT THU JUL 14 2016
.UPDATE...
With high pressure building to the Southeast, a moist
Southwesterly/Southerly flow will result in diurnal instability.
With the flow this morning mainly from the Southwest, anticipate
convection to start over inland Northeast Florida early this
afternoon and spread Northeast. The East coast sea breeze will not
push that far inland today, but will provide an additional focus
for convection this afternoon. During the mid and late afternoon
convection will be further aided by outflow boundaries, with storm
coverage increasing across the forecast area.
Highs along the coast will be in the lower 90s, with middle to
upper 90s inland. Heat indices will approach advisory criteria
over inland SE GA, but timing of onset of convection may limit
heating.
&&
.AVIATION...
Scattered thunderstorms will develop across the region this
afternoon, and continue into this evening. In and near these
storms, brief restrictions will be possible, along with gusty
winds. Away from these storms, prevailing vfr conditions will be
expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 97 75 95 74 / 30 30 40 30
SSI 92 79 91 78 / 30 20 30 30
JAX 95 75 94 75 / 50 20 40 30
SGJ 92 77 91 77 / 30 20 30 30
GNV 93 73 93 73 / 50 30 40 30
OCF 93 74 94 74 / 40 30 40 30
&&
.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&
Struble
Hazardous weather outlook, Jul 14, 3:30 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 AM EDT THU JUL 14 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-150900-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
430 AM EDT THU JUL 14 2016
...ISOLATED STRONG STORMS POSSIBLE THIS AFTERNOON...
...HEAT INDICES UP TO 107 THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST
THIS AFTERNOON AND EVENING. AN ISOLATED STORM MAY BE STRONG TO
BRIEFLY SEVERE WITH GUSTY WINDS THE MAIN CONCERN. STORMS MAY ALSO
CONTAIN VERY HEAVY RAINFALL DUE TO SLOW AND ERRATIC STORM
MOTION...AND FREQUENT TO EXCESSIVE LIGHTNING.
HEAT INDEX VALUES AROUND 103 TO 107 DEGREES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
EACH DAY. SOME STORMS MAY BECOME STRONG WITH HEAVY
RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING.
ELEVATED HEAT INDICES NEAR 105 POSSIBLE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jul 14, 12:00 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
100 PM EDT THU JUL 14 2016
FLZ023-030-141745-
BAKER FL-UNION FL-
100 PM EDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR UNION AND SOUTHWESTERN BAKER
COUNTIES UNTIL 145 PM EDT...
AT 100 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PALESTINE COMMUNITY...OR NEAR LAKE BUTLER...MOVING NORTHEAST AT
10 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
LAKE BUTLER...PALESTINE COMMUNITY...GROVES...OLUSTEE AND DUKES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3009 8250 3010 8247 3010 8246 3025 8246
3030 8243 3014 8217 2994 8240 3003 8254
3005 8254
TIME...MOT...LOC 1700Z 215DEG 8KT 3006 8244
HESSSpecial weather statement, Jul 14, 12:08 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
108 PM EDT THU JUL 14 2016
FLZ023-141800-
BAKER FL-
108 PM EDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER COUNTY UNTIL
200 PM EDT...
AT 108 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF TAYLOR...OR 19 MILES NORTHEAST OF LAKE
CITY...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
TAYLOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3058 8239 3058 8234 3050 8221 3048 8220
3042 8221 3039 8220 3025 8235 3032 8246
3047 8246
TIME...MOT...LOC 1708Z 215DEG 8KT 3037 8239
HESSSpecial weather statement, Jul 14, 12:17 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
117 PM EDT THU JUL 14 2016
FLZ021-022-035-141800-
GILCHRIST FL-COLUMBIA FL-SUWANNEE FL-
117 PM EDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA...
SOUTHEASTERN SUWANNEE AND NORTHEASTERN GILCHRIST COUNTIES UNTIL 200
PM EDT...
AT 117 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF BELL...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
ICHETUCKNEE SPRING...FORT WHITE...OBRIEN...BRANFORD AND HILDRETH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3013 8284 2999 8257 2998 8257 2996 8254
2973 8275 2984 8289 2989 8288 2988 8289
2990 8290 2989 8292 2990 8291 2992 8293
2996 8293 2996 8295 2999 8296 3001 8298
3001 8300 3003 8301
TIME...MOT...LOC 1717Z 215DEG 8KT 2987 8285
HESSSpecial weather statement, Jul 14, 12:29 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
129 PM EDT THU JUL 14 2016
FLZ022-030-141815-
UNION FL-COLUMBIA FL-
129 PM EDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLUMBIA AND
SOUTHWESTERN UNION COUNTIES UNTIL 215 PM EDT...
AT 129 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ICHETUCKNEE SPRING...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
LAKE CITY...ICHETUCKNEE SPRING...COLUMBIA...HIGH SPRINGS...
FORT WHITE...UPLAND PINES...PROVIDENCE...FIVE POINTS AND WATERTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3022 8264 3001 8246 2992 8255 2993 8255
2992 8258 2990 8257 2989 8259 2986 8261
2986 8262 2985 8262 2983 8264 2994 8279
2997 8276 2999 8276 2999 8279 3009 8279
TIME...MOT...LOC 1729Z 233DEG 10KT 2998 8276
HESSSpecial weather statement, Jul 14, 12:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
141 PM EDT THU JUL 14 2016
FLZ036-141830-
ALACHUA FL-
141 PM EDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALACHUA COUNTY UNTIL
230 PM EDT...
AT 140 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF ALACHUA...OR 13 MILES WEST OF GAINESVILLE...MOVING
NORTH AT 10 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
ALACHUA...HIGH SPRINGS...WORTHINGTON SPRINGS...
NEWBERRY AND LA CROSSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2983 8264 2986 8262 2985 8261 2987 8259
2989 8259 2991 8257 2995 8252 2994 8249
2993 8247 2993 8245 2992 8241 2989 8239
2963 8248 2960 8265 2983 8266
TIME...MOT...LOC 1740Z 179DEG 7KT 2968 8257
HESSSpecial weather statement, Jul 14, 12:43 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
143 PM EDT THU JUL 14 2016
FLZ022-023-141830-
BAKER FL-COLUMBIA FL-
143 PM EDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUMBIA AND
SOUTHWESTERN BAKER COUNTIES UNTIL 230 PM EDT...
AT 143 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR OLUSTEE...OR 11 MILES NORTHEAST OF LAKE CITY...MOVING NORTH AT
10 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
OLUSTEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3017 8230 3018 8256 3044 8261 3044 8230
TIME...MOT...LOC 1743Z 179DEG 7KT 3026 8246
HESS
Lightning, Alachua
- When
- July 14, 12:45 PM EST
- Where
- Alachua County, 1.83 mi SW of High Spgs
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 29.810, -82.620
A person was struck by lightning. The extent of injury was unknown. They were taken to the hospital.
Thunderstorm Wind, Marion
- When
- July 14, 4:45 PM EST
- Where
- Marion County, 1.39 mi ESE of Ocala
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 29.170, -82.110
Trees were blown down at the Marion County Government complex and numerous trees were blown down on the southeast side of the county. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in West Virginia, July 14, 20161 death · $701,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 14, 20161 death · $48,000 · 55 kt wind · 13 events
- Damaging Wind and Lightning Strikes in Alabama, July 14, 20161 death · 4 injured · $500 · 3 events
- Flash Flooding and Hail in Oklahoma, July 14, 2016$1.3 million · 1.5 in hail · 77 events
- Hail and Damaging Winds in Tennessee, July 14, 20161 death · $14,000 · 1 in hail · 8 events
- Lightning Strike in Louisiana, July 14, 20161 death · 1 injured · 1 event
- Hail and Damaging Winds in Arkansas, July 14, 20161 injured · $521,000 · 61 kt wind · 51 events
- Flash Flood and Damaging Winds in Mississippi, July 14 to 15, 2016$228,000 · 58 kt wind · 16 events
- Damaging Winds in Texas, July 14, 2016$260,000 · 78 kt wind · 5 events
- Damaging Winds in Louisiana, July 14 to 15, 2016$148,000 · 56 kt wind · 10 events
- Damaging Winds in New Jersey, July 14, 20162 injured · $39,000 · 61 kt wind · 8 events
- Damaging Winds in New York, July 14, 2016$95,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648150, 648151.